Alert archive / Wisconsin / Frost Advisories in 2007

Frost Advisory 1, NWS La Crosse, WI

September 14, 200713 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota

NWS La Crosse, WI issued this frost advisory at Sep 14, 2007, 3:45 AM CDT for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Sep 15, 2007, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 14, 2007, 3:45 AM CDT (08:45 UTC)
In effect from
Sep 15, 2007, 1:00 AM CDT
Expired
Sep 14, 2007, 2:43 PM CDT
In force
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KARX 140845
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT FRI SEP 14 2007

...WIDESPREAD FROST AND NEAR RECORD COLD EXPECTED TONIGHT...

.THE COLDEST AIR SO FAR THIS FALL WILL INVADE THE REGION TONIGHT...
AS CANADIAN HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. COLD
AIR...LIGHT WINDS...AND MAINLY CLEAR CONDITIONS...SHOULD LEAD TO
TEMPERATURES DROPPING DOWN AROUND THE FREEZING MARK OVERNIGHT.
WIDESPREAD AREAS OF FROST WILL RESULT.


IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141645-
/O.NEW.KARX.FR.Y.0001.070915T0600Z-070915T1400Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
345 AM CDT FRI SEP 14 2007

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. 

RECORD OR NEAR RECORD COLD TEMPERATURES ARE ANTICIPATED TONIGHT...
AND THIS SHOULD LEAD TO WIDESPREAD FROST FOR THE REGION. SOME
AREAS MAY SEE TEMPERATURES DROP BELOW THE FREEZING MARK FOR A TIME
AS WELL. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. TAKE PRECAUTIONS TO
PROTECT TENDER VEGETATION.

$$

MW
2 follow-up statements
000 
WWUS73 KARX 141516
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 AM CDT FRI SEP 14 2007

...WIDESPREAD FROST AND NEAR RECORD COLD EXPECTED TONIGHT...

.THE COLDEST AIR SO FAR THIS FALL WILL INVADE THE REGION
TONIGHT. CANADIAN HIGH PRESSURE OVER THE NORTHERN PLAINS LATE THIS
MORNING WILL BUILD SOUTHEASTWARD INTO THE AREA TONIGHT. COLD
AIR...LIGHT WINDS...AND MAINLY CLEAR CONDITIONS... SHOULD LEAD TO
TEMPERATURES DROPPING DOWN AROUND THE FREEZING MARK OVERNIGHT.
WIDESPREAD AREAS OF FROST WILL RESULT.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-142330-
/O.CON.KARX.FR.Y.0001.070915T0600Z-070915T1400Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1016 AM CDT FRI SEP 14 2007

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY. 

RECORD OR NEAR RECORD COLD TEMPERATURES ARE ANTICIPATED TONIGHT...
AND THIS SHOULD LEAD TO WIDESPREAD FROST FOR THE REGION. SOME
AREAS MAY SEE TEMPERATURES DROP BELOW THE FREEZING MARK FOR A TIME
AS WELL.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. TAKE PRECAUTIONS TO
PROTECT TENDER VEGETATION.

$$


RABERDING
000 
WWUS73 KARX 141943
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT FRI SEP 14 2007

...WIDESPREAD FREEZE AND NEAR RECORD COLD TONIGHT...

.THE COLDEST AIR OF THE SEASON WILL SPREAD ACROSS THE
REGION TONIGHT...AS A CANADIAN HIGH PRESSURE SYSTEM SLIDES FROM THE
NORTHERN PLAINS TO ACROSS IOWA AND ILLINOIS BY SATURDAY MORNING. THE
COMBINATION OF CLEAR SKIES...LIGHT WINDS...AND COLD AIR WILL CAUSE 
TEMPERATURES TO DROP TO FREEZING ACROSS MOST AREAS. SOME RIVER
VALLEYS WILL BE AN EXCEPTION...HOLDING MOSTLY IN THE MID 30S.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-150345-
/O.UPG.KARX.FR.Y.0001.070915T0600Z-070915T1400Z/
/O.NEW.KARX.FZ.W.0001.070915T0600Z-070915T1400Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
243 PM CDT FRI SEP 14 2007

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT. 

RECORD OR NEAR RECORD COLD TEMPERATURES ARE ANTICIPATED
TONIGHT. THIS WILL LEAD TO A WIDESPREAD FREEZE FOR THE REGION.
SOME RIVER VALLEYS WILL STAY SLIGHTLY WARMER...BUT CAN STILL
EXPECT AREAS OF FROST TO DEVELOP.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

RIECK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 14, 3:10 AM CDT, 35 minutes earlier.

Area forecast discussion, Sep 14, 3:10 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT FRI SEP 14 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST FOCUS IS SQUARELY ON COLD TEMPS TONIGHT. ALSO WATCHING RAIN
CHANCE SATURDAY NIGHT.

07Z SURFACE ANALYSIS SHOWS THE COLD FRONT AND ASSOCIATED CLOUD/RAIN
NOW NEARLY TO CHICAGO AND QUINCY IL. HIGH PRESSURE CENTERED OVER
EASTERN MT. TIGHT PRESSURE GRADIENT OVER THE AREA RESULTING IN SOME
GUSTY WINDS ACROSS MN.  ALSO EXTENSIVE LOW STRATO-CUMULUS OVER MOST
OF MN/NORTHWEST WI/EASTERN DAKOTAS...WITH SOME LIGHT SHOWERY PRECIP.

00Z 14SEP07 MODEL SOLUTIONS IN PRETTY GOOD AGREEMENT...AND POINT TO
A CHILLY NIGHT FOR THE AREA.  OVERALL THE GFS SEEMS TO HAVE THE BEST
HANDLE ON THE DETAILS...ALTHOUGH ITS MOS GUIDANCE LOOKS TO BE PERHAPS
A BIT TOO COOL.

COOL AND DRY AIR POURING INTO THE REGION TODAY ON BRISK NORTHWEST
WINDS. ALSO ANTICIPATE SOME COLD CUMULUS OVER THE AREA. THIS
COMBINATION SHOULD PROVIDE FOR COOL HIGHS TODAY...IN THE 50S. AND
THIS SETS THE STAGE FOR TONIGHT.  HIGH PRESSURE CENTER TO DROP
ACROSS THE DAKOTAS TODAY...AND TO NEAR KMCW/KALO AREA BY 12Z SAT.
850 MB TEMPERATURES DROP TO -2 TO -4 AROUND 06Z BEFORE STARTING TO
WARM FROM THE WEST. THIS SETUP IS SIMILAR TO LAST WEDNESDAY
MORNING...WITH SLIGHTLY COOLER TEMPS.  THAT EVENT ENDED UP BEING
WARMER THAN MOS GUIDANCE VALUES...AND FEEL THAT COULD BE THE CASE
AGAIN WITH THIS ONE. SOIL TEMPERATURES STILL IN THE 50S AND PLENTY
OF LIVE VEGETATION AROUND. ALSO...AREA TO BE IN THE NORTHEAST SEGMENT
OF THE HIGH...SO THERE MAY STILL BE A LITTLE WIND FOR MIXING OF THE
BOUNDARY LAYER. SO PLAN TO GO NEARER TO THE HIGHER SIDE OF THE MOS
GUIDANCE VALUES...WHICH IS IN LINE WITH THE PREVIOUS FORECAST. PER
COORDINATION WITH SURROUNDING OFFICES...WILL ADD A FROST ADVISORY FOR
THE ENTIRE AREA...WITH WIDESPREAD FROST ANTICIPATED. SOME AREAS
LIKELY TO GET BELOW THE FREEZING MARK...BUT THOSE CONDITIONS LOOK
TO BE ISOLATED AND BRIEF ENOUGH TO PRECLUDE THE NEED FOR A FREEZE
WARNING. DAY SHIFT CAN RE-EVALUATE THIS AND UPGRADE IF NECESSARY.

HIGH TO SHIFT EAST ON SATURDAY...WITH WARM ADVECTION ON INCREASING
SOUTHERLY WINDS. MODELS HAVE BEEN SHOWING A WEAK SHORT WAVE TROUGH
MOVING INTO THE PLAINS SATURDAY NIGHT...AND TO THE SOUTHERN GREAT
LAKES ON SUNDAY. PREVIOUS RUNS SUGGESTED RAIN CHANCES...MAINLY OVER
THE SOUTHERN ZONES...FOR SATURDAY NIGHT INTO SUNDAY.  BUT THE LAST
2 MODEL RUNS ARE LESS AND LESS ENTHUSED WITH RAIN CHANCES.  WILL
HANG ONTO CHANCES SATURDAY NIGHT...AS THE ECMWF SHOWS A GOOD TREND
WITH THIS PERIOD. BUT HAVE REMOVED THE CHANCE FROM SUNDAY AS SUPPORT
LOOKS TO BE SOUTH AND EAST OF THE REGION BY THEN.

PATTERN TRANSITIONS TO A MORE ZONAL FLOW SUNDAY...AND EVEN SOUTHWEST
FLOW BY MONDAY. THIS WILL KEEP THE LOCAL AREA IN SOUTHERLY FLOW IN
THE BOUNDARY LAYER...WITH A WARMING TREND INTO EARLY NEXT WEEK.

.LONG TERM...MONDAY THROUGH THURSDAY

THE LATEST MEDIUM RANGE MODEL SOLUTIONS ARE LOOKING SIMILAR TO
SOLUTIONS FROM YESTERDAY. A MEAN LONG WAVE TROUGH OVER WESTERN NORTH
AMERICA WILL SEND SHORT WAVE TROUGHS INTO THE UPPER MIDWEST THROUGH
THE WEEK. RAIN CHANCES LOOK TO BE ON TARGET FOR MONDAY AND MONDAY
NIGHT...AND AGAIN TUESDAY INTO WEDNESDAY.  TEMPERATURES WILL ALSO BE
ON A WARMING TREND.

MW

&&

.AVIATION...
MID LEVEL MOISTURE/CLOUDS CONTINUED TO ROTATE AROUND THE BACK SIDE
OF A BROAD AREA OF SFC AND MID LEVEL LOW PRESSURE LOCATED OVER
ONTARIO. THESE CLOUDS ARE EXPECTED TO SPREAD SOUTHWARD ACROSS THE
TAF SITES TODAY. WITH SOME DRIER AIR MIXING IN FROM THE NORTHERN
PLAINS...THE BULK OF THE CLOUDS ARE EXPECTED TO BE SCT-BKN IN THE
4K-6K FOOT RANGE. THE BKN CLOUD DECKS WILL MAINLY BE THIS
AFTERNOON...DURING PEAK HEATING/MIXING. A BROAD AREA OF HIGH
PRESSURE FROM THE NORTHERN PLAINS WILL DRIFT EAST ACROSS THE AREA
FOR TONIGHT/SAT... WITH SKIES EXPECTED TO CLEAR THIS EVENING THEN
REMAIN CLEAR OVERNIGHT AND THRU MUCH OF SAT.

RRS

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR
     WIZ017029-032>034-041>044-053>055-061.
MN...FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR
     MNZ079-086>088-094>096.
IA...FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR
     IAZ008>011-018-019-029-030.
Hazardous weather outlook, Sep 13, 7:20 PM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
720 PM CDT THU SEP 13 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
720 PM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ANY LINGERING THUNDERSTORMS SHOULD END THIS EVENING...WITH NO
SEVERE WEATHER ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST LOOKS LIKELY FOR MANY AREAS SATURDAY MORNING.

THUNDERSTORM CHANCES WILL BE SEEN ACROSS THE AREA FROM MONDAY THROUGH
WEDNESDAY AS LOW PRESSURE MOVES SLOWLY FROM THE PLAINS INTO THE UPPER
MIDWEST. IT IS STILL TOO EARLY TO DISCERN IF THERE WILL BE ANY SEVERE
WEATHER FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT THROUGH SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:43 PM CDTFreeze WarningARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more18 hr

Nearby

Frost Advisories in Wisconsin, 2007Frost Advisories in Iowa, 2007Frost Advisories in Minnesota, 2007Every frost advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.